To the Editor:—
Dr. Sternlieb's article on penicillamine and the nephrotic syndrome (198:1311, 1966) was extremely interesting. The trouble he took to trace the isomer used, showing that only the DL form was implicated in each instance, is an important contribution.Whether pyridoxine inhibition may indeed have been involved in this nephropathology should still be considered. Agnew1 described histologic lesions, which included glomerular lesions, subcapsular amorphous material, fibrosis, and dilatation, in pyridoxine-deficient rats. These changes are similar to those seen in the renal biopsy specimens, and reported by Adams et al.2 It is of interest, also, that Adams' patient had a desquamative rash throughout her course of penicillamine therapy. Scaly skin has long been associated with B6 deficiency in rats, and has more recently been produced in normal men given desoxypyridoxine.3If pyridoxine deficiency does prove to be a contributing factor in the renal pathology
Seelig MS. Penicillamine and The Nephrotic Syndrome. JAMA. 1967;199(10):767. doi:10.1001/jama.1967.03120100129039
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: